Ask The Doctor > Questions & Answers > Do creatine supplements promote or aggravate hair loss?

Do creatine supplements promote or aggravate hair loss?

Patient: Do creatine supplements promote or aggravate hair loss?

 

 

Doctor: Oral creatine supplementation apparently raises DiHidroTestosterone according to some research studies. This strongly i implies that creatine  by this mechanism could exacerbate hair loss in both genders. Having said that, if you are a creatine user and feel like you’re fighting a losing battle against hair loss, stop it for a while, and see what happens. If you are a creatine user who is successfully dealing with hair loss via whatever anti-androgenic/anti-inflammatory means, then you are likely countering its apparent mild androgenic effects and given its multitude of health benefits, there is no reason to stop. Creatine supplementation may, in part, act through an increased rate of conversion of Testosterone to DiHidroTestosterone. Further investigation is warranted as a result of the high frequency of individuals using creatine supplementation and the long-term safety of alterations in circulating androgen composition. Although creatine is a widely used ergogenic aid, the mechanisms of action are incompletely understood, particularly in relation to dihydrotestosterone, and therefore the long-term clinical safety cannot be guaranteed.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment